Alert archive / Pennsylvania / Areal Flood Warnings in 2012
Areal Flood Warning 1, NWS State College, PA
NWS State College, PA issued this areal flood warning at Oct 29, 2012, 12:15 PM EDT for Adams County, Lancaster County, York County, Pennsylvania. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2012, 12:15 PM EDT (16:15 UTC)
- Expired
- Oct 30, 2012, 9:15 AM EDT
- In force
- 21 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, PA, Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this areal flood warning went out at Oct 29, 11:07 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 29, 11:07 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1107 AM EDT MON OCT 29 2012 .SYNOPSIS... SUMMARY OF 800 AM EDT...1200 UTC...INFORMATION ---------------------------------------------- LOCATION...36.8N 71.1W ABOUT 265 MI...425 KM SE OF ATLANTIC CITY NEW JERSEY ABOUT 310 MI...505 KM SSE OF NEW YORK CITY MAXIMUM SUSTAINED WINDS...85 MPH...140 KM/H PRESENT MOVEMENT...NNW OR 330 DEGREES AT 20 MPH...32 KM/H MINIMUM CENTRAL PRESSURE...946 MB...27.94 INCHES HURRICANE SANDY HAS BEGUN TO TURN TOWARD THE COAST AND WILL MAKE A HIGH IMPACT LANDFALL ON THE SOUTHERN NEW JERSEY COAST THIS EVENING...BEFORE MOVING THROUGH SOUTHERN PA OVERNIGHT. VERY HEAVY RAINFALL AND HIGH WINDS ARE EXPECTED TO IMPACT THE REGION THROUGH TUESDAY...WITH HEAVY WET SNOW ACCUMULATIONS POSSIBLE OVER THE HIGHEST ELEVATIONS ACROSS THE LAUREL HIGHLANDS. && .NEAR TERM /THROUGH TONIGHT/... THE LATEST WV/IR SATL LOOP SHOWS HURRICANE SANDY BEGINNING TO TURN TOWARD THE NORTHWEST. LATEST RECON INDICATE THAT IT HAS CONTINUED DEEPENING SLIGHTLY TO 943MB. SANDY IS STILL EXPECTED TO MAKE LANDFALL THIS EVENING AND REACH SOUTH-CENTRAL PA BY TUESDAY AFTERNOON. STANDARDIZED MSLP ANOMALIES RELATED TO SANDY REMAIN 5-6 SIGMAS BELOW NORMAL...A STRONG INDICATION OF AN EXTREMELY RARE AND HISTORIC/RECORD-BREAKING EVENT. VERY HEAVY RAINS WILL DEVELOP OVER THE AREA INTO TONIGHT...WITH POSSIBLE HEAVY WET ACCUMS OVER THE HIGHEST ELEVATIONS IN THE LAUREL HIGHLANDS. WINDS WILL STEADILY INCREASE...BECOMING SUSTAINED AT 30-40 MPH WITH GUSTS IN THE 60-70 MPH RANGE. WITH GROUNDS BECOMING VERY SATURATED...THESE WIND SPEEDS WILL LKLY KNOCK DOWN TREES/UTILITY WIRES RESULTING IN POTENTIAL WIDESPREAD LONG-DURATION POWER OUTAGES. NEG TILT MID/UPPER TROUGH DIGGING INTO THE SRN MID-ATLC STATES AND SRN APPALACHIANS WILL FOSTER INC UPPER LVL DIVG ABV VERY STG ONSHORE FLOW FOCUSED INTO THE MID-ATLC REGION. BUILDING RIDGE TO THE NORTH OF SANDY OVER THE CANADIAN MARITIMES AND INTERACTION/FUJIWARA EFFECT WITH AFOREMENTIONED DIGGING SHORTWAVE WILL TURN SANDY NW TODAY AND EVENTUALLY WNW BY LATE TONIGHT. WE STILL EXPECT WIDESPREAD 3-5" RAINFALL AMOUNTS...WITH LOCALIZED AMOUNTS PERHAPS IN THE 6-10" RANGE. THE HEAVIEST RAINS SHOULD CONCENTRATE OVER THE SOUTHERN 1/2-2/3 OF THE FCST ARE...WITH SLIGHTLY LOWER AMOUNTS OVER SRN ZONES. WITH THE WIND AND RAIN FORECASTS NOW FAIRLY STRAIGHTFORWARD...THE MAIN UNCERTAINTY IS NOW ON POTENTIAL HEAVY WET SNOWS IN THE LAUREL MTNS OF SW PA. MODEL AND ENSEMBLE GUID IS IN GENERAL AGREEMENT IN GRADUAL COLUMN COOLING THROUGH THE DAY. RAIN HAS ALREADY CHANGED TO SNOW IN SRN WV /KHSP/ AT ELEVATIONS ABV 2000FT. STG HEIGHT FALLS AND DYNAMIC COOLING ALOFT/HEAVY PCPN RATES...COMBINED WITH WELL-DEFINED COLD NW FLOW UPSLOPE COMPONENT MAY COMPLETE A FULL TRANSITION FROM RAIN TO SNOW OVR THE LAUREL HIGHLANDS...WITH MDL DATA TARGETING THE 21Z MON TO 06Z TUES TIME WINDOW...FOLLOWED BY AN ELEVATED WARM MARINE LAYER AND TEMPORARY MIX WITH/OR CHANGE BACK TO RAIN TUESDAY MORNING. SEVERAL INCHES OF STORM TOTAL SNOWFALL WERE PAINTED IN OUR GRIDS FOR THE RIDGES OF SOMERSET/CAMBRIA COUNTIES...MAINLY AOA 2200FT. THIS CONTINUES TO AGREE VERY WELL WITH THE THINKING OF HPC WINTER WEATHER DESK AND THEIR INTERNAL GRAPHICS. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... CONDITIONS SLOWLY IMPROVE TUESDAY WITH RAINFALL RATES DECREASING EVEN THOUGH THE CENTER OF GRADUALLY FILLING...POST-TROPICAL STORM SANDY WILL BE DRIFTING SLOWLY NWWD ACROSS SCENT PENN. RISING PRESSURE IN HER CORE WILL DIMINISH THE THREAT FOR DAMAGING WIND GUSTS BY TUESDAY AFTERNOON...BUT STILL RELATIVELY STRONG WIND GUSTS EXCEEDING 40 MPH WILL OCCUR FROM VARYING DIRECTIONS - DEPENDING WHERE YOU/RE LOCATED RELATIVE TO THE EXACT TRACK OF THE STORMS CENTER. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... DEEPENING...COLDER AIR WILL GRADUALLY OVERSPREAD THE ENTIRE AREA FROM THE SOUTHWEST AS SANDY LIFTS INTO NEW YORK AND SERN ONTARIO DURING THE MID-LATE WEEK PERIOD. A TYPICAL...DEEPENING NORTHWEST FLOW PATTERN WITH SCATTERED VALLEY RAIN...AND MIXED RAIN AND SNOW SHOWERS ACRS THE MTNS WILL FOLLOW RIGHT THROUGH THE END OF THIS WEEK...AND DAYTIME TEMPS WILL STAY WELL BELOW NORMAL. MID AND UPPER LEVEL...LARGE SCALE TROUGH AXIS WILL RESIDE ACROSS THE NE US AND ERN CANADA WITH PLENTY OF THICK CLOUD COVER FOR THE REST OF THIS WEEK. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... 29/09Z...UPDATE ONLY MINOR CHANGES TO PREV 06Z TAFS. 29/06Z... WV/IR SATELLITE LOOP SHOWS SANDY TURNING TOWARD THE NORTH...WITH THE CENTER LOCATED ABOUT 400MI SSE OF NYC AS OF 0600 UTC. SANDY WILL TURN TO THE NORTHWEST TODAY...FOLLOWED BY A TURN TOWARD THE WNW TONIGHT. ON THE CURRENT FCST TRACK...THE CENTER OF SANDY WILL MOVE ONSHORE THE MID-ATLC COAST/NJ COAST THIS EVE/TNT. THE STORM WILL BECOME POST-TROPICAL AS IT ENTERS PA BY EARLY TUES. IT IS NOT SURPRISING THAT WHEN RUNNING THE CLIMATE CHECK FOR THE TAFS...A MESSAGE STATING "NO SIMILAR EVENTS FOUND" WAS DISPLAYED. WITH THAT IN MIND...EXPECT HAZARDOUS FLYING CONDITIONS THROUGH THE PERIOD...WITH INTENSITY OF RNFL AND LLVL WIND FIELDS STEADILY INCREASING. ADDED 5-10KTS ON TO THE PREV SFC GUSTS AND INCLUDED LLWS AT 50-65KTS. A PROLONGED PERIOD OF LOW CIGS AND VSBYS IS EXPECTED TO CONTINUE OVER THE NEXT 24 TO 36 HOURS. THE STORM WILL BE OVER CENTRAL PA ON TUESDAY...THEN LIFT NWD ON WEDNESDAY. THE PATTERN SHOULD EVOLVE INTO A COLD CYCLONIC FLOW REGIME INTO THE MIDDLE OF THE WEEK...WITH THE WORST FLYING CONDS OVR THE WRN MTNS. WILL NEED TO EXAMINE POTENTIAL FOR PTYPE CHANGEOVER TO SNOW AT JST TONIGHT..AS COLD AIR RUSHES INTO THE CENTRAL APPALACHIANS. OUTLOOK... TUE...MVFR-IFR. PERIODS OF RAIN...WITH SNOW PSBL JST VCNTY. GUSTY WINDS. WED-THU...BREEZY. MVFR/IFR WITH -RA/SN SHOWERS WEST...MVFR CENTRAL AND EAST. FRI...MVFR -RA/SN SHOWERS WEST...BCMG VFR EAST. && .CTP WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 2 PM EDT TUESDAY FOR PAZ004>006- 010>012-017>019-024>028-033>035-037-041-042-045-046-049>053. FLOOD WATCH THROUGH TUESDAY EVENING FOR PAZ004>006-010>012- 017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066. HIGH WIND WARNING UNTIL NOON EDT TUESDAY FOR PAZ036-056>059- 063>066. && SYNOPSIS...LA CORTE/STEINBUGL NEAR TERM...LA CORTE/STEINBUGL SHORT TERM...LAMBERT LONG TERM...LAMBERT AVIATION...STEINBUGL
Hazardous weather outlook, Oct 29, 6:29 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 629 AM EDT MON OCT 29 2012 PAZ004>006-010>012-017>019-025>028-034-035-037-041-042-045-046- 049>053-301030- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA- BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- 629 AM EDT MON OCT 29 2012 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 2 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WARNING. RAIN MAY MIX WITH OR CHANGE TO SNOW TUESDAY INTO WEDNESDAY ACROSS THE CENTRAL MOUNTAINS. MINOR ACCUMULATIONS ARE POSSIBLE ESPECIALLY IN THE HIGHEST ELEVATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTERS MAY ALSO SEND REPORTS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE VIA FACEBOOK AND TWITTER. PAZ036-056>059-063>066-301030- FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK- LANCASTER- 629 AM EDT MON OCT 29 2012 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... ...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTERS MAY ALSO SEND REPORTS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE VIA FACEBOOK AND TWITTER. PAZ024-033-301030- CAMBRIA-SOMERSET- 629 AM EDT MON OCT 29 2012 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 2 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WARNING. RAIN MAY CHANGE TO SNOW ACROSS THE HIGHEST ELEVATIONS IN THE LAUREL MOUNTAINS TONIGHT. A LIGHT TO MODERATE ACCUMULATION OF HEAVY...WET SNOW IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTERS MAY ALSO SEND REPORTS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE VIA FACEBOOK AND TWITTER. MS/BL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Blair, Huntingdon | 19 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Huntingdon | 10 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Bedford | 10 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Perry | 28 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Blair, Huntingdon | 22 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Huntingdon | 37 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Cumberland | 65 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Cumberland, York | 47 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon, Schuylkill | 32 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 22 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Dauphin | 17 hr |
| Oct 29, 11:45 AM EDT | River Flood Warning | CTP | Lancaster, York | 31 hr |
| Oct 29, 12:01 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more | 12 hr |
| Oct 29, 2:52 PM EDT | Winter Weather Advisory | CTP | Cambria, Somerset | 47 hr |
| Oct 29, 5:10 PM EDT | Areal Flood Warning | CTP | Bedford, Blair, Cambria, Cumberland, Dauphin, Franklin and 8 more | 11 hr |
Nearby
Areal Flood Warnings in Pennsylvania, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.